Drug-induced chest pain and myocardial infarction. Reports to a national centre and review of the literature
Objectives: To analyse reports of drug-induced myocardial infarction and chest pain sent to a national reporting centre. To review which drugs were suspected of exhibiting these adverse events and what mechanisms were involved. Methods: During the 20-year period 1975 through 1994, a total of 19,141 reports on adverse reactions to drugs were received by the Netherlands Centre for Monitoring of Adverse Reactions to Drugs. Of these 19 141 reports, 220 (1.1%) were concerned with drug-induced chest pain or myocardial infarction. After excluding reports in which the causal relationship was unlikely, poorly documented reports and reports on cases of overdosage, 183 reports (84%) were analysed. Results: There were 130 reports (71%) of drug-induced chest pain and 53 reports (29%) of drug-induced myocardial infarction. A total of 104 reports concerned females (57%). The most frequently reported suspected drugs were the antimigraine drug sumatriptan (33 reports, 4 concerning myocardial infarction), the calcium antagonist nifedipine (9 reports, 2 of myocardial infarction) and nicotine [9 reports (8 patches, 1 chewing gum), 5 concerning myocardial infarction]. There were 18 reports of a fatal outcome. Conclusions: Several drugs can produce chest pain or myocardial ischaemia. It is important to recognise drugs as a potential cause, especially in patients with normal coronary arteries.
|Keywords||Angina pectoris, Drug induced, Myocardial infarction|
|Persistent URL||dx.doi.org/10.1007/s002280050346, hdl.handle.net/1765/64932|
|Journal||European Journal of Clinical Pharmacology|
Ottervanger, J.P, Wilson, J.H.P, & Stricker, B.H.Ch. (1997). Drug-induced chest pain and myocardial infarction. Reports to a national centre and review of the literature. European Journal of Clinical Pharmacology, 53(2), 105–110. doi:10.1007/s002280050346